A 27‐year‐old woman, marginally housed, with a history of recreational carisoprodol (Soma) and acetaminophen (APAP)/hydrocodone use presented with abdominal pain and malaise. On physical exam, she was tachycardic and somnolent. Abdomen was soft and mildly tender. Laboratories revealed a profound metabolic acidosis with serum bicarbonate of 7 mg/dL and an anion gap of 22; arterial blood gas showed a pH of 7.12 with a PaCO2 of 16 mm Hg. Lactic acidosis because of an intra‐abdominal pathology was considered: computed tomography of the abdomen was normal, as were serum aminotransferases, INR, albumin, bilirubin, amylase, and lactate. Given her recreational drug use, toxic ingestions were considered; serum osmolarity was normal, and there was no significant osmolar gap. Serum ethanol and salicylates were undetectable. Urine toxicology screen was positive only for opiates and benzodiazepines. Serum APAP level was 3 mg/L (subtherapeutic). Other metabolic causes were excluded as her serum ketones were undetectable, and blood urea nitrogen was 8 mg/dL. Over the next day. we gave intravenous fluids, initially with bicarbonate. This had a salutary effect on her abdominal pain and acidosis, but the underlying diagnosis remained unclear Given her sex, risk factors for malnutrition, and chronic APAP use, our nephrology consultants asked us to consider the “forgotten P“ in MUDPILES: pyroglutamic acidosis. Therefore we gave N‐acetylcysteine and stopped APAP. She continued to improve and was discharged with advice to not consume any further APAP. Urine organic acid screen subsequently showed “massive excretion of pyroglutamic acid,“ confirming the diagnosis.
Life‐threatening APAP toxicity can occur without evidence of liver dysfunction or suspicion for APAP overdose. In APAP overdose, glutathione (an important intracellular anti‐oxidant) is depleted, causing oxidative hepatocellular damage and liver failure. Decreased glutathione can also lead to increased pyroglutamic acid. In some individuals, likely those with a genetic predisposition, accumulation of pyroglutamic acid can cause a profound metabolic acidosis without liver failure. Patients can present with manifestations of metabolic acidosis (tachypnea, altered mental status, nausea, abdominal pain), or the acidosis may be discovered incidentally. Risk factors include malnutrition, renal insufficiency, and underlying infection. The vast majority of patients are women. APAP use is usually chronic, intake rarely exceeds recommended limits, and serum levels are usually nonelevated. Aminotransferases and liver function labs are typically normal. The usual treatment is to stop APAP and give bicarbonate if needed. N‐acetylcysteine has been used to replete glutathione stores but there is no evidence that this is beneficial.
Hospitalisls should consider APAP‐related pyroglutamic acidosis in patients with metabolic acidosis of unclear etiology.
S. Mookherjee, none; M. Capule, none; B. Ley, none.